Missouri, 2001

Damaging Wind in Missouri, November 24, 2001

November 24, 2001 · NWS SGF · 1 event in 1 county or zone

Several power lines were blown down between Willow Springs, and West Plains. A barn and a local residence's also received damage north of West Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several power lines were blown down between Willow Springs, and West Plains. A barn and a local residence's also received damage north of West Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 23, 1:35 PM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Nov 23, 1:35 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CST FRI NOV 23 2001

1ST PERIOD FORECAST CONCERN...CHANCE OF SEVERE WEATHER. REST OF
FORECAST...TEMPERATURES.

18Z SURFACE MAP SHOWS DEEPENING LOW OVER N CENTRAL KANSAS WITH 50
DEWPOINTS ACROSS SRN/CENTRAL MO. RADAR SHOWS VERY LIGHT RETURNS OVER
CENTRAL MO. OTHERWISE THE QUITE BEFORE THE STORM.  TSRA BREAKING OUT
OVER TX PANHANDLE ATTM IN ADVANCE OF NEXT WAVE OVER WRN PLAINS.
PROFILERS SHOWING 850 MB JET OF 50 KNOTS ACROSS SE KS/WRN MO WITH
MAIN ENERGY OF UPPER JET STILL OVER AZ/NEW MEXICO.

SPC DAY 1 STILL HAS MOST OF OUR CWA IN MODERATE RISK...EXCEPT THE
EXTREME N/NW/E ZONES BUT WILL GO AHEAD AND MENTION SOME STORMS COULD
BE SEVERE IN ALL ZONES.  WILL PUT 80/90 POPS IN 1ST PERIOD AND KEEP
A 30 POP IN ERN ZONES FOR 2ND PERIOD.  DOES NOT LOOK LIKE WRAP
AROUND PCPN WILL OCCUR ON SATURDAY BUT CLOUDS SHOULD TAKE MOST OF
DAY TO BURN OFF AS WEAK HIGH BUILDS IN. THEN REST OF FORECAST IS
DRY. AVN SHOWS ANOTHER WAVE ON MONDAY...BUT ATTM LOOKS TO DRY FOR
ANY PCPN...WILL KEEP FORECAST DRY UNTIL WEDNESDAY.  RA/SN LOOKS TO
BE FARTHER EAST NOW FOR WEDNESDAY BUT WILL NOT REMOVE YET.  IT LOOKS
LIKE A SHOT OF COLD AIR ON WEDNESDAY THEN A QUICK WARM UP BEGINNING
THURSDAY.

ISC GRIDS SENT.

PRELIMINARY CCF FOR COORDINATION
FCSTID = 07
SGF   51  59  39  59 /  90  20  10  10
JLN   52  60  40  60 /  80  20  10  10
UNO   51  60  40  60 /  90  30  10  10
VIH   50  58  38  58 /  90  30  10  10

.SGF...
MO...NONE.
KS...NONE.

SS

In the hours before

Local storm report, Nov 23, 9:10 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI NOV 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    STOTTS CITY               MO   .75 INCH HAIL
11/23/01   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    EXETER                    MO   WIND DAMAGE
11/23/01   BARRY                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 23, 10:05 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT FRI NOV 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    EXETER                    MO   WIND DAMAGE
11/23/01   BARRY                          HOUSE DAMAGED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0854 PM    KELTNER                   MO   .75 INCH HAIL
11/23/01   CHRISTIAN                      REPORTED BY HAM RADIO
                                          OPERATOR.

0915 PM    EUDORA                    MO   .75 INCH HAIL
11/23/01   POLK                           REPORTED BY PUBLIC.

0918 PM    VERONA                    MO   1 INCH HAIL
11/23/01   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0920 PM    6 N AURORA                MO   WIND DAMAGE
11/23/01   LAWRENCE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Nov 23, 10:53 PM CST, 1 hour 47 minutes before
MOZ082-083-090>092-095>098-103>106-240900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 813...IN
EFFECT UNTIL 300 AM CST SATURDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...GREENE...HOWELL...OREGON...OZARK...
SHANNON...STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...HOUSTON...
OZARK...SPRINGFIELD AND WEST PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Nov 23, 11:00 PM CST, 1 hour 40 minutes before
MOZ082-083-090>092-095>098-103>106-240900-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 813...IN
EFFECT UNTIL 300 AM CST SATURDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...GREENE...HOWELL...OREGON...OZARK...
SHANNON...STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...HOUSTON...
OZARK...SPRINGFIELD AND WEST PLAINS.

THIS TORNADO WATCH REPLACES TORNADO WATCH 812 ISSUED EARLIER FOR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.  TORNADO WATCH 812 IS NO
LONGER IN EFFECT. THE THREAT OF SEVERE WEATHER HAS ENDED WEST AND
NORTH OF SPRINGFIELD.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, Nov 23, 11:04 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1104 PM CST FRI NOV 23 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    EXETER                    MO   WIND DAMAGE
11/23/01   BARRY                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    EXETER                    MO   WIND DAMAGE
11/23/01   BARRY                          HOUSE DAMAGED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0854 PM    KELTNER                   MO   .75 INCH HAIL
11/23/01   CHRISTIAN                      REPORTED BY HAM RADIO
                                          OPERATOR.

0910 PM    STOTTS CITY               MO   .75 INCH HAIL
11/23/01   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    EUDORA                    MO   .75 INCH HAIL
11/23/01   POLK                           REPORTED BY PUBLIC.

0918 PM    VERONA                    MO   1 INCH HAIL
11/23/01   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0920 PM    6 N AURORA                MO   WIND DAMAGE
11/23/01   LAWRENCE                       ONE HOUSE DESTROYED.
                                          BARN BLOWN INTO
                                          CEMETERY. TURKEY BARNS
                                          DESTROYED. TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 23, 11:24 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CST FRI NOV 23 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    EXETER                    MO   WIND DAMAGE
11/23/01   BARRY                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    EXETER                    MO   WIND DAMAGE
11/23/01   BARRY                          HOUSE DAMAGED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0854 PM    KELTNER                   MO   .75 INCH HAIL
11/23/01   CHRISTIAN                      REPORTED BY HAM RADIO
                                          OPERATOR.

0910 PM    STOTTS CITY               MO   .75 INCH HAIL
11/23/01   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    EUDORA                    MO   .75 INCH HAIL
11/23/01   POLK                           REPORTED BY PUBLIC.

0918 PM    VERONA                    MO   1 INCH HAIL
11/23/01   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0920 PM    6 N AURORA                MO   WIND DAMAGE
11/23/01   LAWRENCE                       ONE HOUSE DESTROYED.
                                          BARN BLOWN INTO
                                          CEMETERY. TURKEY BARNS
                                          DESTROYED. TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1118 PM    2 S COLDSPRING            MO   .75 INCH HAIL
11/23/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Springfield radar (KSGF), 130 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howell

When
November 24, 12:40 AM CST to 12:45 AM CST
Where
Howell County, Willow Spgs
Measured
55 kt (63 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -91.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272242.